Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 8, 2020, 8:36 PM EDT for Sampson County, Wayne County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 8:36 PM EDT (00:36 UTC)
- Expired
- Apr 8, 2020, 9:12 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
488
WUUS52 KRAH 090036
SVRRAH
NCC163-191-090130-
/O.NEW.KRAH.SV.W.0036.200409T0036Z-200409T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
836 PM EDT Wed Apr 8 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Wayne County in central North Carolina...
Northeastern Sampson County in central North Carolina...
* Until 930 PM EDT.
* At 836 PM EDT, severe thunderstorms were located along a line
extending from 11 miles west of Goldsboro to 8 miles southeast of
Benson, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Goldsboro, Clinton, Mount Olive, Fremont, Walnut Creek, Pikeville,
Newton Grove, Turkey, Seven Springs and Mar-Mac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3504 7840 3516 7855 3526 7846 3526 7841
3529 7830 3535 7815 3542 7816 3558 7806
3550 7782 3543 7783 3539 7780 3534 7782
3518 7783 3515 7790 3517 7793 3519 7802
3518 7807 3519 7816 3509 7817 3496 7815
TIME...MOT...LOC 0036Z 302DEG 40KT 3542 7817 3533 7841
HAIL...0.75IN
WIND...60MPH
$$
772 follow-up statements
418
WWUS52 KRAH 090059
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
859 PM EDT Wed Apr 8 2020
NCC163-191-090130-
/O.CON.KRAH.SV.W.0036.000000T0000Z-200409T0130Z/
Wayne NC-Sampson NC-
859 PM EDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN WAYNE AND NORTHEASTERN SAMPSON COUNTIES...
At 859 PM EDT, a severe thunderstorm was located over Mount Olive,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Turkey, Seven Springs,
Brogden, Cliffs Of The Neuse State Park, Elroy and Mar-Mac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3504 7840 3523 7826 3531 7810 3536 7797
3535 7784 3534 7782 3518 7783 3515 7790
3517 7793 3519 7802 3518 7807 3519 7816
3509 7817 3496 7815
TIME...MOT...LOC 0059Z 303DEG 39KT 3522 7809
HAIL...0.75IN
WIND...60MPH
$$
77746
WWUS52 KRAH 090112
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
912 PM EDT Wed Apr 8 2020
NCC163-191-090122-
/O.CAN.KRAH.SV.W.0036.000000T0000Z-200409T0130Z/
Wayne NC-Sampson NC-
912 PM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE AND
NORTHEASTERN SAMPSON COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3504 7840 3523 7826 3531 7810 3536 7797
3535 7784 3534 7782 3518 7783 3515 7790
3517 7793 3519 7802 3518 7807 3519 7816
3509 7817 3496 7815
TIME...MOT...LOC 0110Z 302DEG 40KT 3514 7793
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:15 PM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, Apr 8, 3:15 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 315 PM EDT Wed Apr 8 2020 .SYNOPSIS... Warm moist air combined with passage of a mid level disturbance over North Carolina will bring a risk of strong to possibly severe storms this afternoon and evening. A cold front will approach from the west late tonight and cross the area Thursday, bringing another round of storms. Behind this cold front, high pressure will bring cooler and drier air late Thursday night into Saturday. Rain chances return by Sunday and Monday as another storm system moves in. && .NEAR TERM /THROUGH TONIGHT/... As of 255 PM Wednesday... We've been awaiting convective initiation thus far, given the formidable cap around 800 mb and dewpoints that are less than ideal, mostly in the 50s. But we're finally getting some agitated cu across the W Piedmont and Sandhills where the CINH is finally dissolving and where dewpoints are generally a bit higher than in the NE CWA, a function of the old outflow generated from the early-morning MCS over OH/WV/VA. As strong heating continues to chip away at the cap and culminate in 1000-1500 J/kg of MLCAPE within 30-40 kts of effective bulk shear, we should see isolated to scattered convection develop over our far N counties, developing further on its western flank as it propagates to the ESE through early evening. Fat CAPE through the hail growth zone aloft (a result of steep lapse rates through the EML, evident in the 750-500 mb profiles in the 12z observed GSO sounding and in proximity forecast soundings) still suggests a large hail threat, with the wind profile indicative of possible splitting cells. Damaging wind gusts remain a threat as well, with RAP downdraft CAPE in the 800-1000 J/kg range. Once this activity exits the SE CWA, likely in the late evening, we should see several hours of dry weather and partly cloudy skies. Areas that happen to receive decent rainfall later today could see patchy fog development, but the presence of residual convective debris clouds to curb radiational cooling may limit the fog threat, despite light winds. Our attention then turns to what should be a band of strong to severe storms just ahead of the approaching cold front over the Ohio Valley and Mid Miss Valley tonight. Timing this convection (or its remnant MCV) east-southeastward brings it into the western CWA toward daybreak, so will trend pops up there very late tonight. Expect anomalously warm lows in the upper 50s to mid 60s. -GIH && .SHORT TERM /THURSDAY/... As of 315 PM Wednesday... The band of convection is expected to cross central NC during the morning, departing the Coastal Plain around noon or shortly thereafter. While there may be a few embedded strong storms, the unfavorable time of day and waning large scale forcing for ascent will reduce the threat of strong storms. The bigger story Thu may be the strong winds from the W and WNW near and just behind the front, with the potential to gust to 25-35 mph as strong winds at 925-850 mb are transported groundward. Will need to monitor high-res guidance and morning observations to see if a short-fuse wind advisory might be warranted. (See fire weather section below for fire concerns.) Otherwise, expect fair skies with scattered flat stratocu. Confidence in the high temp forecast is reduced by the likely initial delay of the coolest air by the higher terrain, as it appears that thicknesses won't drop in earnest until well into the afternoon. Will go with highs from the mid 70s in the NW to the mid 80s SE. -GIH && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... As of 200 PM Wednesday... Thursday night through Saturday night: A large upper low will swing through SE Canada and the Northeast US Thursday night. Meanwhile at the surface, the cold front will continue pushing east of central NC. Expect lows in the mid 40s NW to low 50s SE in the wake of the fropa. Cold Canadian high pressure will build south into the Plains Thursday night and shift eastward into and over the mid-Atlantic on Friday/Friday night. Despite a shortwave aloft passing over the the area on the back side of the departing upper low, expect the weather to remain dry with NW flow and subsidence over the area. Expect below normal temperatures Friday and Friday night with highs in the upper 50s to mid 60s and lows in the upper 30s to low 40s. Temperatures should moderate some to near normal on Saturday and Saturday night as the surface high shifts east off the Atlantic coast and weak sub-tropical ridging aloft builds over the Southeast and mid-Atlantic. Highs in the mid 60s and lows in the mid 40s to around 50 degrees. Sunday through Tuesday: Little change in the forecast for the system moving into the area Sunday/Monday. The upper low should be sampled much better today, so expect model agreement to improve further in the next day or so. This low will slowing make its way through the Southwest by Saturday before getting caught in a deepening northern stream trough and swinging east through the southern Plains, then northeast through the MS Valley as a s/w trough Sunday/Sunday night. The wave will then lift through the OH Valley and into the Great Lakes and Northeast US Sunday night/Monday. At the surface, the low will strengthen as the it moves east through the Plains and MS Valley. The attendant cold front will push east Sunday night and Monday, though specific details regarding the timing of the front and the evolution/track of the low are still quite uncertain. Timing for best rainfall chances is still between 12Z Sunday and 00Z Tuesday. This system has the potential to result in some significant rainfall amounts across central NC. Regardless, expect some moderation in temperatures from Sunday to Monday and increasing moisture and cloud cover as return flow off the Atlantic and southerly flow from the Gulf ahead of the front advect warm, moist air into the region. Given the uncertainty and dependence on the timing and strength of the system, will not get into specifics regarding temperatures at this time. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 210 PM Wednesday... The primary aviation challenge today is timing the risk of storms. It appears likely that the main threat of storms will be 20z-23z at INT/GSO/RDU/RWI and 22z-01z at FAY. Any storms will be capable of producing hail and strong wind gusts, however coverage is likely to be scattered enough to reduce confidence that any storm will impact particular terminals. Brief sub-VFR conditions are possible in/near any storms with typical lightning and erratic/gusty winds, but otherwise, VFR conditions are expected through at least 06z. There is a risk of patchy fog across the S and E late tonight, although there may be enough leftover cloudiness to limit radiational cooling despite patches of wet ground and light winds. Will include only at RWI for now, as this area may see the greatest storm coverage today. Another band of showers and storms will cross central NC late tonight through Thu morning, and an hour or two of MVFR cigs/vsbys are possible at all sites during that time. VFR conditions will return toward the end of the TAF valid period, but surface winds will increase by mid-late morning from the WNW at sustained speeds of 15-20 kts and gusts to 25-30 kts, which could generate mechanical turbulence and present difficulties in aircraft handling, particularly smaller aircraft. Looking beyond 18z Thu, the strong and gusty winds will continue to present handling difficulties through Thu afternoon. Otherwise, VFR conditions will largely hold from late Thu through early Sun as high pressure builds in and passes overhead. A storm system will approach from the SW from midday Sun through Sun night, with improvement expected Mon as the system exits to our E. -GIH && .FIRE WEATHER... Strong gusty winds from the W and NW are expected near and behind a cold front that will cross central NC Thursday. These winds, sustained at 15-20 mph with possible gusts to 25-35 mph, will occur in conjunction with falling relative humidities, likely bottoming out in the 25-32% range Thu afternoon as drier post-front air spreads into the area. The combination of strong winds and low RH will bring about concerns for adverse fire behavior, particularly in areas that don't see much rainfall either today or early Thu. Will coordinate with forestry officials early Thu to address these concerns. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...KC AVIATION...Hartfield FIRE WEATHER...Hartfield
Hazardous weather outlook, Apr 8, 3:46 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 346 PM EDT Wed Apr 8 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 346 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms are possible late this afternoon through this evening, mainly between 4 pm and 10 pm, across all of central North Carolina. The strongest storms will be capable of producing large hail the size of half dollars, along with damaging wind gusts over 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong thunderstorms are possible Thursday morning ahead of a cold front. The main threat will be between 5 am and 11 am. Wind gusts over 40 mph and small hail may occur with these storms. From late Thursday morning through the afternoon, as the cold front crosses the state, strong winds from the northwest will periodically gust to 25 to 35 mph, potentially knocking down some tree branches. These winds combined with falling relative humidity may also result in increased fire danger during the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. GIH
In the hours before
Local storm report, Apr 8, 8:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 5 ESE BUSHY FORK 36.29N 79.00W
04/08/2020 PERSON NC 911 CALL CENTER
TREE DOWN ON THE 2200 BLOCK OF CLAY LONG RD.
&&
JDLocal storm report, Apr 8, 8:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 NNW FREMONT 35.58N 78.00W
04/08/2020 E0.25 INCH WAYNE NC TRAINED SPOTTER
PEA-SIZED HAIL AT HOOKS RD AND WILSON RD.
&&
JDSpecial weather statement, Apr 8, 8:25 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
825 PM EDT Wed Apr 8 2020
NCZ078-090100-
Wayne NC-
825 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE COUNTY UNTIL
900 PM EDT...
At 825 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goldsboro, moving southeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Goldsboro, Walnut Creek, Seven Springs, Cliffs Of The Neuse State
Park, Elroy and Brogden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
3516 7790 3527 7805 3541 7798 3542 7791
3539 7780 3538 7780
TIME...MOT...LOC 0025Z 300DEG 18KT 3535 7795
77Special weather statement, Apr 8, 8:29 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
829 PM EDT Wed Apr 8 2020
NCZ083>086-090115-
Scotland NC-Anson NC-Richmond NC-Hoke NC-
829 PM EDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND...ANSON...
RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 915 PM EDT...
At 828 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles northeast of
Unionville to 6 miles northwest of Rockingham to Hoffman. Movement
was southeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Laurinburg, Rockingham, Wadesboro, Hamlet, Maxton, Ansonville,
Hoffman, Sturdivants, Polkton and Ellerbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3481 8030 3485 8032 3515 8028
3516 8008 3514 8002 3516 7998 3516 7986
3509 7958 3507 7957 3506 7951 3484 7918
3484 7935 3482 7936 3477 7933 3473 7937
3469 7953
TIME...MOT...LOC 0028Z 323DEG 19KT 3513 8041 3499 7985 3502 7958
77Local storm report, Apr 8, 8:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG 4 WNW PILOT 35.89N 78.34W
04/08/2020 WAKE NC TRAINED SPOTTER
18-INCH DIAMETER TREE SNAPPED BY WIND ON
HOPKINS TRACE LANE IN ZEBULON.
&&
JDLocal storm report, Apr 8, 8:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 ESE MIDDLESEX 35.78N 78.19W
04/08/2020 NASH NC 911 CALL CENTER
TREE DOWN AT OLD MIDDLESEX RD AND PLANER
MILL RD IN MIDDLESEX.
&&
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:07 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Lee, Moore, Sampson | 68 min |
| Apr 8, 8:25 PM EDT | Special Weather Statement | RAH | Wayne | 35 min |
| Apr 8, 8:29 PM EDT | Special Weather Statement | RAH | Anson, Richmond, Scotland | 46 min |
| Apr 8, 9:09 PM EDT | Special Weather Statement | RAH | Sampson | 51 min |
| Apr 8, 9:11 PM EDT | Special Weather Statement | RAH | Anson, Scotland | 49 min |
| Apr 8, 9:54 PM EDT | Special Weather Statement | RAH | Scotland | 51 min |
| Apr 9, 6:23 AM EDT | Special Weather Statement | RAH | Franklin, Halifax, Nash, Warren | 52 min |
| Apr 9, 6:27 AM EDT | Special Weather Statement | RAH | Harnett, Hoke, Johnston, Lee, Montgomery, Moore | 63 min |
| Apr 9, 6:38 AM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 37 min |
| Apr 9, 7:26 AM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson, Scotland, Wayne | 79 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.